Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 13, NWS Dodge City, KS

April 13, 202422 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 13, 2024, 1:17 AM CDT for 22 counties in Kansas. It took effect at Apr 13, 2024, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2024, 1:17 AM CDT (06:17 UTC)
In effect from
Apr 13, 2024, 12:00 PM CDT
Expired
Apr 13, 2024, 8:00 PM CDT
In force
8 hr
Issued by
NWS Dodge City, KS
All 22 counties

Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 46 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2873 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

673 
WWUS83 KDDC 130617
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
117 AM CDT Sat Apr 13 2024

KSZ030-031-043>046-061>066-074>079-084>087-140100-
/O.NEW.KDDC.FW.W.0013.240413T1700Z-240414T0100Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Morton-
Stevens-Seward-Meade-
117 AM CDT Sat Apr 13 2024 /1217 AM MDT Sat Apr 13 2024/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /NOON MDT/ TODAY TO
8 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR SOUTHWEST KANSAS...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon CDT /noon MDT/ today to 8 PM CDT /8 PM MDT/ this
evening.

* AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 
  031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 
  Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, 
  Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, 
  Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, 
  Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 Stafford, 
  Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, 
  Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, 
  Fire Weather Zone 078 Ford, Fire Weather Zone 079 Edwards, 
  Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, 
  Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Do not burn!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
2 follow-up statements
206 
WWUS83 KDDC 131907
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
207 PM CDT Sat Apr 13 2024

...CRITICAL FIRE WEATHER CONDITIONS ON MONDAY...


KSZ030-043>045-061>064-074>078-084>087-141800-
/O.NEW.KDDC.FW.A.0011.240415T1700Z-240416T0100Z/
/O.CON.KDDC.FW.W.0013.000000T0000Z-240414T0100Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-
Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-
207 PM CDT Sat Apr 13 2024 /107 PM MDT Sat Apr 13 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /8 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... 

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH 
MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Dodge City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Monday afternoon through Monday evening.

* AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 
  043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 
  Ness, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 
  Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 
  Hodgeman, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 
  Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 
  Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 084 
  Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 
  Seward and Fire Weather Zone 087 Meade.

* WINDS...South 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Do not burn!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ031-046-065-066-079-140100-
/O.CON.KDDC.FW.W.0013.000000T0000Z-240414T0100Z/
Ellis-Rush-Pawnee-Stafford-Edwards-
207 PM CDT Sat Apr 13 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 031 Ellis, Fire Weather Zone 
  046 Rush, Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 
  Stafford and Fire Weather Zone 079 Edwards.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Do not burn!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ088-141800-
/O.NEW.KDDC.FW.A.0011.240415T1700Z-240416T0100Z/
Clark-
207 PM CDT Sat Apr 13 2024

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Dodge City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Monday afternoon through Monday evening.

* AFFECTED AREA...Fire Weather Zone 088 Clark.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Do not burn!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
550 
WWUS83 KDDC 140059
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
759 PM CDT Sat Apr 13 2024

...CRITICAL FIRE WEATHER CONDITIONS ON MONDAY...

KSZ030-043>045-061>064-074>078-084>087-140900-
/O.EXP.KDDC.FW.W.0013.000000T0000Z-240414T0100Z/
/O.CON.KDDC.FW.A.0011.240415T1700Z-240416T0100Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-
Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-
759 PM CDT Sat Apr 13 2024 /659 PM MDT Sat Apr 13 2024/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY... 
...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /8 PM MDT/ THIS 
EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 
  043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 
  Ness, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 
  Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 
  Hodgeman, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 
  Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 
  Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 084 
  Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 
  Seward and Fire Weather Zone 087 Meade.

* WINDS...South 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Do not burn!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ031-046-065-066-079-140200-
/O.EXP.KDDC.FW.W.0013.000000T0000Z-240414T0100Z/
Ellis-Rush-Pawnee-Stafford-Edwards-
759 PM CDT Sat Apr 13 2024

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY...

$$

KSZ088-140900-
/O.CON.KDDC.FW.A.0011.240415T1700Z-240416T0100Z/
Clark-
759 PM CDT Sat Apr 13 2024

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 088 Clark.

* WINDS...South 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Do not burn!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 12, 11:03 PM CDT, 2 hours 14 minutes earlier. Its key messages:

  • Increased fire risk this weekend with critical fire risk possible Monday and Tuesday. A +60 percent chance west of highway 283 on Monday. A 40-60% chance on Tuesday.
  • Near Record highs warmth possible on Sunday. The record high for Dodge City Airport for this date is 91 degrees. The forecast high currently is 90 with the NBM having a 70% chance for highs to be >90.
  • A 15 to 30% chance for severe thunderstorms late Monday.
  • Strong winds possible across southwest Kansas Monday and Tuesday. There is a 50-70% chance for winds to be >45 mph on Monday and +70% for >45 mph on Tuesday.
  • Lows 32 or below possible late week. North and west of Dodge City there is a 40-70% chance for lows below 32 Friday morning and a 50-80% chance on Saturday morning.
Area forecast discussion, Apr 12, 11:03 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1103 PM CDT Fri Apr 12 2024

.KEY MESSAGES...

- Increased fire risk this weekend with critical fire risk
  possible Monday and Tuesday. A +60 percent chance west of
  highway 283 on Monday. A 40-60% chance on Tuesday.

- Near Record highs warmth possible on Sunday. The record high
  for Dodge City Airport for this date is 91 degrees. The
  forecast high currently is 90 with the NBM having a 70% chance
  for highs to be >90.

- A 15 to 30% chance for severe thunderstorms late Monday.

- Strong winds possible across southwest Kansas Monday and
  Tuesday. There is a 50-70% chance for winds to be >45 mph on
  Monday and +70% for >45 mph on Tuesday.

- Lows 32 or below possible late week. North and west of Dodge
  City there is a 40-70% chance for lows below 32 Friday
  morning and a 50-80% chance on Saturday morning.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 257 PM CDT Fri Apr 12 2024

At 12z today an upper level ridge extended from the 4 corners
region northward into the Canadian Rockies with a west to
northwest flow occurring over the Western High Plains. At the
surface an area of high pressure was located over eastern Kansas
with a weak trough of low pressure appearing across southeast
Wyoming and northeast Colorado. Short term models are in good
agreement over the next 36 hours with the trough of low pressure
across eastern Colorado deepening as the upper level ridge
moves east towards the Rockies. As this trough of low pressure
deepens the winds across southwest Kansas will be on the
increase as warmer temperatures return. 850mb temperature trends
from the short term models today still showing a 850mb
temperature warmup between 00z Saturday and 00z Sunday of 3 to
5C as a surface boundary moves east into far western Kansas and
dew points behind this boundary falling back to <30 degrees
(+70% chance of this based on the latest SREF). The stronger
winds during the afternoon will be east of this surface boundary
where the higher afternoon humidities will be located. If you
take the stronger winds on Saturday east of this boundary with
afternoon humidity values in the 20 to 25 percent and the weaker
winds late day west of this boundary with afternoon humidity
values falling back to 10 to 15%...what we have is widespread
elevated to near critical fire weather conditions. Although the
afternoon conditions may not meet red flag warning conditions,
any outdoor burning is not recommended.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Issued at 257 PM CDT Fri Apr 12 2024

On Sunday the surface boundary/developing dryline will move
further east into southwest Kansas which will result in a larger
area of low humidity values (humidity values ranging from 10 to
15%). Wind speeds however is not expected to be very strong
given that as a weak upper level trough crosses the Central
Plains early Saturday night there will be a weak cold front
briefly dropping south into Kansas by Sunday. Not only will this
upper wave bring a weak cold front into Kansas on Sunday but it
may also produce a few sprinkles or isolated light rain showers
along the I70 corridor Saturday evening. Based on all this only
widespread elevated fire weather conditions are currently
expected on Sunday.

Also on Sunday it appears that temperatures may not warm as
much as previously thought north of Dodge City, however the
potential still exists that a few lower 90s will be possible
which will be near the record highs for this date. One location
with a chance to tie or break the record high for Sunday 4/14 is
Dodge City. The record high for Dodge City Airport for this
date is 91 degrees. The forecast high currently is 90 with the
NBM having a 70% chance for highs to be >90.

As the warm and dry conditions occur across southwest Kansas
over the weekend our next upper level storm system will be
exiting the eastern Pacific and moving across the Western United
States. Today 70-80% of the ensemble clusters now are trending
towards a slower solution of the upper low. In addition these
ensembles also have a 40-80% chance for dewpoints of >55 degrees
returning to southwest Kansas east of the dryline which will be
located somewhere between highway 183 and highway 83 at 7pm
Monday. The best chances for >55 dew points (80%) will be
located across south central Kansas and northern Oklahoma.
Similar chances exist for the chance for surface cape >500j/kg
and 0-500mb shear >40 knots. With such a dynamic system moving
out into the plains late Monday and the surface low deepening
over northeast Colorado/northwest Kansas ahead of this system
then the winds may end up being more backed at the surface
by/after 7pm Monday then what the ensembles have. This would not
only support the further west solution but it may also increase
the low level shear/severe risk. This is close to what ECMWF
EFI and Shift of Tails has highlighted along with the CSU-MLP
day 4 severe probability. Following this solution it looks like
the best opportunity will be along and east of highway 183 BUT
there will be a window of opportunity Monday evening as far west
of Meade, Dodge City or even Ness City. Should storms develop
across southwest Kansas late Monday then they will be capable of
producing large hail, strong damaging winds and possibly even a
few tornadoes. This is something everyone in southwest Kansas
should monitor closely. SPC still looks to have the right idea
with keeping a 15% chance going for most of southwest Kansas and
then focusing the higher 30% chance across south central Kansas
and Northern Oklahoma.

As this upper level low lifts northeast on Tuesday the strong
winds will continue across southwest Kansas. First from the west
and then northwest. This will result in another day of critical
to near critical fire weather conditions along with some
blowing dust.

From Tuesday night through the end of the work week the focus
will then shift towards the Pacific Northwest as our next upper
level trough approaches the Central Plains and an upper ridge
building just off the west coast of Canada. As this upper wave
crosses the plains late week it will not only bring a slight
chance for precipitation to southwest Kansas but it will also
allow for some colder air to return. This colder air returning
Friday into early this weekend will result in a chance for lows
to be below 32 degrees for several days in some areas from
Friday morning through the weekend. North and west of Dodge City
there is a 40-70% chance for lows below 32 Friday morning and a
50-80% chance on Saturday morning.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1111 PM CDT Fri Apr 12 2024

VFR expected through TAF pd. LLWS vis 50 kt LLJ overnight. S to
SW winds 12-21 kt with higher gusts today.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Sugden
Hazardous weather outlook, Apr 12, 2:00 AM CDT, 23 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
200 AM CDT Fri Apr 12 2024

KSZ030-031-043>046-061>066-074>081-084>090-131215-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
200 AM CDT Fri Apr 12 2024 /100 AM MDT Fri Apr 12 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and tonight

Elevated fire conditions may exist this afternoon by Elkhart.
Winds though will remain are the more marginal side.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

An active fire weather pattern will be in place with the potential
for fire danger each day. Burning should be avoided.

Storms may be possible Monday evening. A severe thunderstorm threat
may exist, however, exact storm details are unclear at time. Keep
updated with the forecast as the details become more clear.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 2:07 PM CDTFire Weather WatchDDCClark, Finney, Ford, Grant, Gray, Hamilton and 12 more21 hr

Nearby

Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.